↓ Expand ↓

Archive → November, 2011

FDA Withdraws Avastin Approval for Breast Cancer

Schematic of humanized anti-VEGF antibodies. Credit: Steinbrook R. NEJM 2006; 355:1409-1412. Click on illustration for the source article.


 
As reported around the wires today, US FDA Commissioner Dr. Margaret A. Hamburg formally revoked the accelerated approval of the antiangiogenic drug Avastin (bevacizumab) for breast cancer treatment. Avastin is a humanized mouse antibody that binds and inactivates the vascular endothelial growth factor VEGF-A, a mediator of blood vessel growth. Andrew Pollack at The New York Times does a nice job condensing this episode for us.

The highlights are that Avastin was approved based on the surrogate endpoint of progression-free survival in metastatic breast cancer, meaning that it appeared to increase the time from treatment to return of the growth of cancer metastases. However, the true endpoint is long-term patient survival. There, subsequent studies showed that Avastin had no benefit.

Moreover, Avastin also use appears to increase the risk of hemorrhage and bowel perforation. These are potentially life-threatening side effects and are considered too great of a risk when no statistical benefit of survival or quality of life are apparent.

Continue reading →

K2 Synthetic Marijuana: Heart Attacks, Suicides, and Surveillance

ResearchBlogging.org

Sixteen-year-old boys having heart attacks.

Blog reports of deaths and suicides.

And a little known chemistry and public health resource mobilized to identify “legal highs.”

The chemical and biological phenomenon that is “synthetic marijuana” continued to develop over the last week as we learn more about these products from the medical and public health communities.

Most notably, pediatric cardiologists reported in the journal Pediatrics on three cases of Texas teenagers who experienced myocardial infarctions – heart attacks – after using a synthetic marijuana product (DOI: 10.1542/peds.2010-3823).

Continue reading →

NCCU Dinner with Discoverers: Chemist, Dr. Mansukh Wani

Dr. Mansukh Wani with NCCU pharmaceutical sciences master's students Edward Garner (left) and Adama Secka (right). Credit: DJ Kroll

The NCCU Eagles RISE program is a NIH/NIGMS research education program for which I serve as principal investigator at North Carolina Central University in Durham. When I moved to the Research Triangle area, I had the opportunity to work as a pharmacologist with the late Dr. Monroe Wall and Dr. Mansukh Wani, scientists who with colleagues discovered the anticancer compounds, taxol and camptothecin.

I first came to know of Dr. Wani while I was a graduate student in 1987 while attending a DNA topoisomerase chemotherapy conference at NYU in Manhattan. To be honest, I was too nervous to even introduce myself to this legend of natural products chemistry. Almost 25 years later, I am now blessed to call him a family friend. One of the other joys I have is sharing the now 86-year-old Dr. Wani and his story with my students. Here’s a recap of our visit with him as posted on our NCCU Eagles RISE blog:

Continue reading →

Intravenous Milk Thistle for Mushroom Poisoning

This intravenous form of milk thistle extract has been used for mushroom poisoning in Europe and is now in Phase II/III clinical trials in the US Credit: Madaus AG.

Apologies to readers for the radio silence – a heavier-than-usual load at the day job has been compounded by what I hope is not a prelude to a similar, serious bout of pneumonia I had almost two years ago.

In the meantime, I wanted to share with you a chemistry-relevant post I wrote for my monthly gig at Science-Based Medicine on 28 October 2011. The comments there evolved into a mouth-watering discussion of culinary mushrooms. Enjoy!


If you’ve been fortunate to live in the parts of the US that were soggier than usually as of late – or unfortunate enough to have had flooding from hurricanes and tropical storms – then you’ve be noticing a tremendous burst of mushrooms.

For mycologists – mushroom enthusiasts – there are two classic chestnuts: “There are old mushroom collectors and bold mushrooms collectors, but there are no old, bold mushroom collectors.”

Or, in a more concise Croatian proverb, “All mushrooms are edible, but some only once.”

As such, this is the time of year that emergency rooms and regional poison centers begin to see a burst in poisonings from mushroom ingestion, due primarily to amateur misidentification of the fruiting bodies.

Just this past week, Jason McClure at Medscape Oncology News (free reg req’d) wrote about the unusual bloom of mushrooms in the northeastern US and the concomitant bloom of mushroom poisonings this fall.

But “mushroom poisoning” is an imprecise diagnosis for the ER physician. The constellation of symptoms caused by toxic mushrooms is as diverse as the colors and shapes of these wonders of nature. From another Medscape article on emergency management of mushroom poisoning by Dr. Rania Habal from the Emergency Medicine department of NYU:

Mushrooms are best classified by the physiologic and clinical effects of their poisons. The traditional time-based classification of mushrooms into an early/low toxicity group and a delayed/high toxicity group may be inadequate. Additionally, many mushroom syndromes develop soon after ingestion. For example, most of the neurotoxic syndromes, the Coprinus syndrome (ie, concomitant ingestion of alcohol and coprine), the immunoallergic and immunohemolytic syndromes, and most of the GI intoxications occur within the first 6 hours after ingestion.

Ingestions most likely to require intensive medical care involve mushrooms that contain cytotoxic substances such as amatoxin, gyromitrin, and orellanine. Mushrooms that contain involutin may cause a life-threatening immune-mediated hemolysis with hemoglobinuria and renal failure. Inhalation of spores of Lycoperdon species may result in bronchoalveolitis and respiratory failure that requires mechanical ventilation.

Mushrooms that contain the GI irritants psilocybin, ibotenic acid, muscimol, and muscarine may cause critical illness in specific groups of people (eg, young persons, elderly persons). Hallucinogenic mushrooms may also result in major trauma and require care in an intensive care setting. Lastly, coprine-containing mushrooms cause severe illness only when combined with alcohol (ie, Coprinus syndrome).

Among the poisonous mushrooms, Amanita phalloides is perhaps the most deadly. If you’ve spent any time in a biochemical laboratory you will have learned of the primary toxin of the mushroom, α-amanitin. This potency of this toxin comes from its remarkably high affinity for RNA polymerase II, the primary RNA polymerase for making messages that are converted into proteins.

Continue reading →